Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 280, NWS San Angelo, TX

September 17, 2016Irion County, Sterling County, Tom Green County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Sep 17, 2016, 8:27 PM CDT for Irion County, Sterling County, Tom Green County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2016, 8:27 PM CDT (01:27 UTC)
Expired
Sep 17, 2016, 9:15 PM CDT
In force
48 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Irion County, TX, Sterling County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 57 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2085 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2085 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
2.1
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted.

055 
WUUS54 KSJT 180127
SVRSJT
TXC235-431-451-180215-
/O.NEW.KSJT.SV.W.0280.160918T0127Z-160918T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
827 PM CDT SAT SEP 17 2016

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN STERLING COUNTY IN WEST CENTRAL TEXAS...
  NORTHWESTERN TOM GREEN COUNTY IN WEST CENTRAL TEXAS...
  NORTH CENTRAL IRION COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 915 PM CDT

* AT 826 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES SOUTH OF
  STERLING CITY...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHEASTERN STERLING...NORTHWESTERN TOM GREEN AND NORTH CENTRAL
  IRION COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3158 10120 3176 10105 3162 10073 3138 10103
TIME...MOT...LOC 0126Z 302DEG 12KT 3161 10106 

HAIL...1.50IN
WIND...60MPH
 
$$

MC
1 follow-up statement
822 
WWUS54 KSJT 180200
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
900 PM CDT SAT SEP 17 2016

TXC235-431-451-180215-
/O.CON.KSJT.SV.W.0280.000000T0000Z-160918T0215Z/
STERLING TX-TOM GREEN TX-IRION TX-
900 PM CDT SAT SEP 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN STERLING...NORTHWESTERN TOM GREEN AND NORTH CENTRAL
IRION COUNTIES...

AT 859 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 17 MILES SOUTHWEST
OF BROOME...OR 17 MILES SOUTH OF STERLING CITY...MOVING SOUTHEAST AT
5 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN STERLING...NORTHWESTERN TOM GREEN AND NORTH CENTRAL
IRION COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3155 10117 3174 10100 3162 10073 3138 10103
TIME...MOT...LOC 0159Z 313DEG 5KT 3159 10105 

HAIL...1.00IN
WIND...<50MPH
 
$$

MC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 6:10 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Sep 17, 6:10 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
610 PM CDT SAT SEP 17 2016

.AVIATION...
/00Z TAFS/

Isolated to scattered thunderstorms are possible this evening
across the western Concho Valley and western Northern Edwards
Plateau. However, confidence is low to add VCTS at the KSJT/KSOA
terminals and will continue to monitor radar trends. Otherwise,
expect mainly VFR conditions the next 24 hours. The winds will be
generally from the south at 5 to 10 knots.

&&

.PREV DISCUSSION... /issued 324 PM CDT SAT SEP 17 2016/

SHORT TERM...
(Tonight and Sunday)

We will continue a slight chance to chance for showers and
thunderstorms tonight into Sunday.

We have a couple of boundaries laying across the CWA that were
left over from last night's convection. The more prominent of the
two currently stretches from southwestern Irion County, southeast
through Schleicher County into northwestern Kimble County before
becoming rather diffuse. The second boundary is harder to find on
radar imagery, but can be seen in satellite data just south of
I-20 in our Big Country region. Of the two, the former appears to
be most likely to result in convection this afternoon/evening as
it has really tightened up as of 3 PM, and the atmosphere has been
stabilized around the I-20 boundary. High resolution models show
convection developing off of this southern boundary during the
evening hours as well. Thus, have increased PoPs slightly farther
south in our CWA to account for possible showers and thunderstorms
developing along this boundary. Thunderstorms are currently
developing farther west in southeastern NM, and may develop into
an eastward moving MCS, affecting the northern 2/3 of the area
later this evening as well. Steering flow is relatively weak, so
in addition to the potential for some of the stronger storms to
produce large hail, damaging winds, and dangerous lightning,
locally heavy rainfall would also be a concern with any
thunderstorms that develop.

An MCS may also develop later tonight to our northwest, then move
southeast into our area after midnight into Sunday morning. If
this second MCS does move into the area late tonight, it is
expected to weaken after 12Z as it moves southeast. Have kept
highest PoPs in the Big Country tonight, with only Slight Chance
PoPs Sunday for areas east of Haskell to Junction line.

Temperatures will continue to be warmer than normal, lows tonight
in the upper 60s/near 70, and highs Sunday in the upper 80s to mid
90s.

20

LONG TERM...
(Sunday night through Saturday)

An upper ridge will expand northeast from Mexico next week, with
subsidence ending rain chances Monday into Friday. A large scale
upper trough, however, will move into the Central U.S. Friday.
This will weaken the upper ridge and possibly induce a cold front
to move through Saturday afternoon or night. Have rain chances in
the 20 to 40 percent range Saturday/Saturday night, with the best
potential in eastern zones.

Until the front comes through Saturday, above normal temperatures
are in store next week, with highs in the lower to mid 90s and
lows in the upper 60s to lower 70s. Saturday, with the front
moving in late, it will still be warm, with highs in the upper
80s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 71  93  73  95 /  30  20   5   5
San Angelo 	 71  96  71  96 /  30  10   5   5
Junction 	 72  96  71  96 /  20  10   5  10
Brownwood 	 71  94  71  96 /  20  20   5   5
Sweetwater 	 70  92  72  94 /  30  10   5   5
Ozona      	 71  93  71  94 /  20   5   5   5

&&

.SJT Watches/Warnings/Advisories...
None.
&&

21
Hazardous weather outlook, Sep 17, 3:32 PM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
332 PM CDT SAT SEP 17 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-182045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
332 PM CDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT ACROSS
WEST CENTRAL TEXAS. DANGEROUS LIGHTNING...GUSTY WINDS...AND
LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY...MAINLY EAST OF A
HASKELL TO JUNCTION LINE...WITH DANGEROUS LIGHTNING AND HEAVY
RAINFALL THE MAIN THREATS. DRY CONDITIONS WILL RETURN ON MONDAY
AND CONTINUE THROUGH THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:01 PM CDTSevere Thunderstorm WarningSJTSterling44 min
Sep 17, 7:43 PM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green47 min
Sep 17, 9:16 PM CDTSpecial Weather StatementSJTSterling29 min
Sep 17, 11:24 PM CDTSpecial Weather StatementSJTTom Green36 min
Sep 17, 11:45 PM CDTSpecial Weather StatementSJTIrion30 min
Sep 17, 11:50 PM CDTSpecial Weather StatementSJTTom Green40 min
Sep 17, 11:55 PM CDTAreal Flood AdvisorySJTIrion, Tom Green2 hr
Sep 18, 12:15 AM CDTSpecial Weather StatementSJTIrion, Tom Green45 min
Sep 18, 12:47 AM CDTSpecial Weather StatementSJTUpton43 min
Sep 18, 12:55 AM CDTAreal Flood AdvisorySJTIrion, Tom Green3 hr
Sep 18, 5:01 PM CDTSpecial Weather StatementSJTTom Green44 min
Sep 18, 5:46 PM CDTSevere Thunderstorm WarningSJTSchleicher, Tom Green44 min
Sep 18, 6:04 PM CDTSpecial Weather StatementSJTSchleicher41 min
Sep 18, 6:21 PM CDTSevere Thunderstorm WarningSJTSchleicher, Tom Green39 min
Sep 18, 6:39 PM CDTAreal Flood AdvisorySJTSchleicher, Tom Green111 min
Sep 18, 6:57 PM CDTSpecial Weather StatementSJTSchleicher48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.